This Morning: Dr Chris reveals grapefruit can affect statins
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
If you’ve been prescribed statins by your doctor, you might be wondering what side effects your new medicine could cause. Your doctor should speak to you about possible side effects, and you’ll find more information in the booklet that comes with your pills, but these are some of the most common side effects of statins.
If you have high cholesterol, your doctor might recommend you take a medicine called statins to help bring the amount of cholesterol in your blood down.
Statins can help to reduce your cholesterol, and by doing this they will also bring down your risk of heart disease, including serious vascular events like heart attacks and strokes.
But like any medicine, statins can cause side effects.
Most side effects associated with statins are mild, but for some people their side effects might be really uncomfortable or inconvenient.
Can statins cause joint pain?
Some people have reported feeling joint pain after starting statins, however, this is not listed as a side effect of the medicine.
However, a “common” side effect of the medicine is muscle pain, which for some people may feel like joint pain, or could even cause joint pain.
A “rare” side effect of statins is tendon problems, which could also be mistaken for joint pain.
Heart UK says: “The muscle ache and pain that some people say they get with a statin use are typically a generalised muscle discomfort, lasting more than a couple days (rather like the symptoms that we all may have when we get ‘flu).
“It is usually all over and does not just affect one part of the body. It is not joint pain or localised cramp.
“If you experience this don’t ignore it, you should talk to your doctor.
“In the vast majority of cases these symptoms will disappear, but you should not stop taking a statin without first speaking to the doctor and trying a different type.”
Arthritis: Four foods that are ‘big inflammation triggers’ [UPDATE]
Strictly star praised for ‘normalising’ health condition – symptoms [INSIGHT]
Statins side effects: Three sensations felt in your extremities [TIPS]
If your joint pain persists, it could be the result of another health problem, such as an injury affecting the joint or the onset of arthritis.
What are the common side effects of statins?
According to the NHS, the common side effects of statins are:
- Feeling sick
- Feeling unusually tired or physically weak
- Digestive system problems, such as constipation, diarrhoea, indigestion or farting
- Muscle pain
- Sleep problems
- Low blood platelet count
If you’re taking statins and struggle with any of the side effects, speak to your doctor.
Don’t just stop taking statins if you’ve been prescribed them.
Source: Read Full Article